Archive for July, 2017

Opening the Black Box

The dangers of mixing opioids and benzodiazepines in prescriptions

Psychiatric medication and treatment for disorders have come a long way since the days of crude lobotomies and other primitive forms of treatment. Medications and therapy treatments are constantly evolving, being tested, and being put on the market for those with brain disorders to be prescribed hoping to alleviate their suffering. However, the field of medicine has a long way to go.Suicide By Opioid Lawyer

A brain disorder is not a common cold. It cannot be cured with a simple order to take medication twice daily for a week, and there is no aisle for it in the local drugstore. A complex cocktail of drugs is often given to the suffering party and, over time, is updated and adjusted. Many folks are on multiple drugs at once, and many prescribing parties do not always make a combination safe for the patient. This type of malpractice can be fatal in the worst of ways: an attempt at treatment ending in an attempt at (or completed) suicide. A common, deadly happening is when opioids (painkillers) and benzodiazepines (anti-anxiety drugs) are mixed.

The loved ones of those left behind go through unimaginable suffering and pain when a suicide occurs. The loss is a profound and deeply felt one, especially when it could have been prevented with proper prescribing and care.

The FDA’s Pandora’s Box

A “black box” warning is FDA language for the strictest warning that can be placed on a prescription drug, meant to draw direct attention to a serious risk. Here, these labels should be affixed to popular painkillers such as OxyContin and Vicodin (opioids) and anti-anxiety drugs known as benzodiazepines such as Ativan, Klonopin and Xanax. It has been said by the director of Rhode Island’s Department of Health there is a “moral and professional obligation to be transparent about the risks and be cautious when prescribing the drugs to patients” as mixing the two can have fatal consequences.

Informed patient consent is vital when treating any illness, and mental health is a fragile umbrella that encompasses many disorders extremely sensitive to medication. It is the provider’s responsibility to know what medications their patient is taking, understand how they interact, and make sure they fully know of the risks . Failure to do so could cost a patient’s life.

Depressing the Central Nervous System

The main problem with mixing these two drugs comes from the fact that both act as CNS type medications-central nervous system depressants. This means that both can slow down heart rate and breathing. Many people who take these drugs are sensitive to their effects, which decreases the amount needed for a fatal overdose.

This warning would affect hundreds of products for patients trying to manage pain and anxiety, seizures and insomnia. Besides being a deadly combination on their own, the two categories of medication are highly addictive. In treatment, a provider may make an at-risk addict out of their patient who may ultimately die by suicide.

Finding help

Guidelines warn doctors of the dangers of prescribing the drugs together. Substantial increases in overdoses and suicide should be warning enough. Some prescribers do not heed the warnings, meaning that many families are left with empty seats at the dinner table, and patients with easy access to a dangerous combination of drugs that can all too easily lead to overdose.

I formerly was a federal prosecutor for the department of justice specializing in organized crime-narcotics. I learned that some physicians joined big Pharma in raking in profits not to help patients, but to help themselves.  I am pleased that the Drug Enforcement agency is working hard every day and night to put these crooks in jail.

Loved ones may be asking themselves where to turn next, and thankfully the answer is simple. Contact us at the Law Offices of Skip Simpson today to schedule a free consultation about your loss, your case, and your first steps towards recovery.